Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 449, NWS St. Louis, MO

July 20, 2006Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 20, 2006, 5:27 PM CDT for Crawford County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 5:27 PM CDT (22:27 UTC)
Expired
Jul 20, 2006, 6:15 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Crawford County, MO

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 202228
SVRLSX
MOC055-202315-
/O.NEW.KLSX.SV.W.0449.060720T2227Z-060720T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 615 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STEELVILLE...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL CRAWFORD COUNTY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3809 9136 3800 9148 3774 9114 3799 9112

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 202253
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT THU JUL 20 2006

MOC055-202315-
/O.CON.KLSX.SV.W.0449.000000T0000Z-060720T2315Z/
CRAWFORD MO-
552 PM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CRAWFORD COUNTY...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STEELVILLE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
CHERRYVILLE AND DAVISVILLE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3809 9136 3800 9148 3774 9114 3799 9112

$$

BRITT
000 
WWUS53 KLSX 202315
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT THU JUL 20 2006

MOC055-202322-
/O.EXP.KLSX.SV.W.0449.000000T0000Z-060720T2315Z/
CRAWFORD MO-
612 PM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY EXPIRES AT 615
PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE 
LIMITS.  STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY ACROSS 
THE CENTRAL PART OF CRAWFORD COUNTY THROUGH 630 PM CDT.  THESE 
STORMS WILL LIKELY PRODUCE UP TO DIME SIZE HAIL...WIND GUSTS IN 
EXCESS OF 45 MPH AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3809 9136 3800 9148 3774 9114 3799 9112

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:26 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 20, 2:26 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
226 PM CDT THU JUL 20 2006

.DISCUSSION...
A COLD FRONT EXTENDS ACROSS NORTHERN MISSOURI AND ILLINOIS THIS
AFTERNOON WITH A BOWING OUTFLOW BOUNDARY FROM EARLIER CONVECTION
EXTENDING FROM WEST CENTRAL ILLINOIS TO JUST WEST OF THE ST. LOUIS
METRO AREA TO SOUTHEAST MISSOURI. TEMPERATURES WERE HELD DOWN
ACROSS ILLINOIS DUE TO CONVECTIVE DEBRIS AND PRECIPITATION...BUT
MISSOURI HAD NO PROBLEM HEATING UP WITH TEMPERATURES OVER 100
DEGREES ACROSS MOST OF CENTRAL MISSOURI.

SEVERE THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTHERN MISSOURI
AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON WHERE COLD FRONT
AND OUTFLOW BOUNDARIES INTERSECT. A SOUTHERN PROPOGATION IS LIKELY
TO TAKE THUNDERSTORMS ACROSS THE ST. LOUIS METRO AGAIN THIS
EVENING.

FRONT WILL STEADILY SINK SOUTH OVERNIGHT REACHING I-70 BY 12Z...AND
THE OZARKS BY EARLY AFTERNOON. SHORTWAVE NOW TOPPING THE RIDGE
ACROSS THE NORTHERN PLAINS WILL LEAD TO MORE WIDESPREAD CONVECTION
TOMORROW ACROSS THE CWA. WITH EXPECTED CLOUD COVER AND
PRECIPITATION...TEMPERATURES WILL ONLY REACH INTO THE 80S. DEWPOINTS
WILL REMAIN IN THE 70S ON FRIDAY...BUT AS HIGH PRESSURE BUILDS
FURTHER SOUTH THIS WEEKEND...EXPECT A COOLER AND DRIER WEEKEND.

A GRADUAL WARMING TREND INTO NEXT WEEK AS RIDGE BEGINS TO SLOWLY
BUILD EAST AGAIN.

EXCESSIVE HEAT WARNING AND HEAT ADVISORIES WILL BE ALLOWED TO EXPIRE
AT 7 PM TONIGHT.

&&

.AVIATION...
FOR THE 18Z TAFS...
COMPLICATED WEATHER PATTERN FOR SOME OF THE TAF SITES...AS OUTFLOW
BOUNDARY IS NEAR KSUS AND KSTL. ADDED TEMPO MENTION OF TRWS FOR
THESE TWO SITES FROM 18Z TO 22Z. THEN ALL SITES TO BE AFFECTED BY
FRONTAL PASSAGE MOVING THRU KUIN AROUND 21Z. HAVE ADDED TEMPO GROUPS
TO ALL TAF SITES...THRU LATE AFTERNOON EARLY EVENING HOURS. AS FOR
CLOUDS...LITTLE IN THE WAY OF CU SO FAR AS HOT WX PERSISTS OVER
REGION. HAVE MVFR CIGS/VSBYS WITH STORMS...THEN VFR CIGS AFTER
PASSAGE OF FRONTAL BOUNDARY. ONLY OTHER MAJOR CHANGE WAS TO ADD
PROB30 GROUPS TO ALL SITES AFTER 14Z TOMORROW AS RWS DEVELOP BEHIND
FRONTAL BOUNDARY.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-
     BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
     LINCOLN-MONITEAU-MONTGOMERY-OSAGE-ST. FRANCOIS-STE.
     GENEVIEVE-WARREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IRON-MADISON-
     REYNOLDS.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KNOX-
     LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ST.
     CHARLES-ST. LOUIS-ST. LOUIS CITY.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MONROE IL-
     RANDOLPH IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-
     WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
     IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 20, 4:20 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT THU JUL 20 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-210000-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-
MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-
PIKE IL-RALLS-RANDOLPH IL-SHELBY-ST CHARLES-ST CLAIR IL-ST FRANCOIS-
ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
420 PM CDT THU JUL 20 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH EARLY THIS EVENING
...WITH TEMPERATURES FROM 94 TO 103 AND HEAT INDICES FROM 105 TO
115.

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS EVENING AS A
COLD FRONT MOVES INTO OUR REGION.  DUE TO EXTREME LEVELS OF
ATMOSPHERIC INSTABILITY...ANY STORMS THAT DO FORM WILL LIKELY PRODUCE
DAMAGING WINDS AND HAIL.  IN ADDITION...A FEW OF THE STORMS MAY ALSO
BE CAPABLE OF PRODUCING TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE UNTIL FRIDAY NIGHT...AS
AN UPPER LEVEL DISTURBANCE PASSES THROUGH. SOME STORMS MAY BE
SEVERE...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA UNTIL
10 PM...SO SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING.

MOZ084-085-099-210000-
IRON-MADISON-REYNOLDS-
420 PM CDT THU JUL 20 2006

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH EARLY THIS EVENING
...WITH TEMPERATURES FROM 95 TO 100 AND HEAT INDICES FROM 105 TO
110.

THERE IS A RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A COLD FRONT
MOVES INTO OUR REGION.  DUE TO EXTREME LEVELS OF ATMOSPHERIC
INSTABILITY...ANY STORMS THAT DO FORM WILL LIKELY PRODUCE DAMAGING
WINDS AND HAIL.  IN ADDITION...A FEW OF THE STORMS MAY ALSO BE
CAPABLE OF PRODUCING TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE UNTIL FRIDAY NIGHT...AS
AN UPPER LEVEL DISTURBANCE PASSES THROUGH. SOME STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA UNTIL
10 PM...SO SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:10 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Warren65 min
Jul 19, 7:26 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis34 min
Jul 19, 7:41 PM CDTTornado WarningLSXJefferson, Saint Louis34 min
Jul 19, 7:59 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis22 min
Jul 19, 8:09 PM CDTSevere Thunderstorm WarningLSXWashington66 min
Jul 19, 8:13 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson47 min
Jul 19, 8:29 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois61 min
Jul 19, 8:36 PM CDTTornado WarningLSXJefferson, Saint Francois24 min
Jul 19, 8:56 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Madison, Reynolds64 min
Jul 19, 9:28 PM CDTSevere Thunderstorm WarningLSXSaint Francois32 min
Jul 19, 9:55 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.